Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2016, 12:45 PM EDT for Cherokee County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 12:45 PM EDT (16:45 UTC)
- Expired
- May 12, 2016, 1:04 PM EDT
- In force
- 19 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS54 KMRX 121645
SVRMRX
NCC039-121715-
/O.NEW.KMRX.SV.W.0028.160512T1645Z-160512T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
* UNTIL 115 PM EDT
* AT 1244 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MURPHY...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HIAWASSE DAM...MARBLE AND UNAKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3517 8421 3525 8411 3525 8409 3526 8408
3528 8405 3529 8403 3527 8401 3526 8401
3525 8400 3524 8401 3522 8396 3517 8392
3508 8416
TIME...MOT...LOC 1644Z 240DEG 3KT 3516 8413
HAIL...1.00IN
WIND...60MPH
$$
AMP.232 follow-up statements
648
WWUS54 KMRX 121700
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT THU MAY 12 2016
NCC039-121715-
/O.CON.KMRX.SV.W.0028.000000T0000Z-160512T1715Z/
CHEROKEE NC-
100 PM EDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTH CENTRAL CHEROKEE COUNTY...
AT 1259 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10
MILES NORTHWEST OF MURPHY...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARBLE AND UNAKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3520 8417 3525 8411 3525 8409 3526 8408
3528 8405 3529 8403 3527 8401 3526 8401
3525 8400 3524 8401 3522 8396 3517 8392
3510 8410
TIME...MOT...LOC 1659Z 237DEG 7KT 3517 8408
HAIL...0.75IN
WIND...60MPH
$$
AMP.23772
WWUS54 KMRX 121704
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
104 PM EDT THU MAY 12 2016
NCC039-121713-
/O.CAN.KMRX.SV.W.0028.000000T0000Z-160512T1715Z/
CHEROKEE NC-
104 PM EDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEROKEE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MORRISTOWN.
LAT...LON 3520 8417 3525 8411 3525 8409 3526 8408
3528 8405 3529 8403 3527 8401 3526 8401
3525 8400 3524 8401 3522 8396 3517 8392
3510 8410
TIME...MOT...LOC 1701Z 240DEG 3KT 3517 8408
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:26 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 12, 10:26 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Morristown TN 1026 AM EDT THU MAY 12 2016 .DISCUSSION...Sunshine providing considerable heating...and will lower sky cover early and also bump temps up. Latest models indicating convection likely to form first in mountains and plateau areas today. Will adjust pops to better reflect this. With significant instability today but unimpressive shear...still looks like severe storms will be possible with damaging winds and hail the primary threats. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 86 61 79 54 / 60 70 10 0 Knoxville McGhee Tyson Airport, TN 83 61 76 53 / 50 70 10 10 Oak Ridge, TN 83 61 77 52 / 50 70 10 10 Tri Cities Airport, TN 82 60 75 49 / 50 70 20 10 && .MRX Watches/Warnings/Advisories... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, May 12, 3:43 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 343 AM EDT THU MAY 12 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-130745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 343 AM EDT THU MAY 12 2016 /243 AM CDT THU MAY 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AGAIN TODAY PRODUCING HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WIND. THE CHANCE FOR CONVECTIVE RAINFALL WILL CONTINUE TONIGHT AS A COLD FRONT MOVES INTO THE SOUTHERN APPALACHIAN REGION. SOME OF THESE STORMS MAY BECOME RATHER STRONG AND MAY PRODUCE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE NEXT CHANCE FOR ORGANIZED STORMS LOOKS TO BE ABOUT THE MIDDLE OF NEXT WEEK AHEAD OF THE NEXT COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:09 PM EDT | Special Weather Statement | MRX | Cherokee | 36 min |
| May 12, 4:29 PM EDT | Special Weather Statement | MRX | Cherokee | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.